Hail, White
- When
- September 25, 4:17 AM CST
- Where
- White County, Crossville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -88.070
Pea to dime size hail was reported.
Ahead of a low pressure center over the central Plains, strong southwest low-level winds provided adequate moisture and instability for thunderstorms. Isolated storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Ahead of a low pressure center over the central Plains, strong southwest low-level winds provided adequate moisture and instability for thunderstorms. Isolated storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 2:53 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 353 AM CDT TUE SEP 25 2012 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 352 AM CDT TUE SEP 25 2012 WARM ADVECTION HAS TOUCHED OFF CONVECTION ALL ACROSS NORTHERN MISSOURI AND SOUTHWARD TO JUST EAST OF THE ST LOUIS METRO AS OF 08Z. MOST MODEL GUIDANCE...IN RESPONSE TO A VEERING LOW-LEVEL JET...INDICATES THAT THIS ACTIVITY WILL BUILD TO THE SOUTH AS IT MOVES EAST THIS MORNING. WOULD EXPECT SOLID ACTIVITY TO AT LEAST MAKE IT AS FAR SOUTH AS THE I-64 CORRIDOR...AND POSSIBLY TO NORTHWEST KENTUCKY AROUND SUNRISE. THE MAIN CONCERN THIS MORNING WILL BE LOCALLY HEAVY RAINFALL. THE ACTIVITY SHOULD BE RATHER PROGRESSIVE IN OUR AREA...BUT PERHAPS NOT SO MUCH SO TO OUR NORTH. WOULD EXPECT ACTIVITY TO BE EAST OF THE AREA BY LATE MORNING...LEAVING THE AREA DRY FOR AT LEAST THE FIRST HALF OF THE AFTERNOON. MORE CONVECTIVE DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND THIS EVENING NEAR THE CONVECTIVE BOUNDARY LAID OUT BY THIS MORNINGS CONVECTION...WHICH SHOULD BE ALONG OUR NORTHERN BORDER IF NOT NORTH OF US COMPLETELY. TRIED TO SHOW A WEST TO EAST TRANSLATION OF LIKELY POPS THROUGH THE EVENING. FOR LATE TONIGHT THROUGH WEDNESDAY NIGHT...THE DETAILS BECOME RATHER SKETCHY. A WEAK COLD FRONT IS FORECAST TO DROP INTO THE NORTHERN HALF OF THE AREA LATE WEDNESDAY AND HANG UP OVER THE AREA WEDNESDAY NIGHT. THE EMPHASIS FOR HIGHER POPS WILL BE CLOSER TO THIS FRONT. NOT SURE IF THE SOUTHERN THIRD OF THE AREA WILL GET WET AT ALL...BUT LIKELY NOT BEFORE LATE WEDNESDAY WHEN THE FRONT IS EXPECTED TO COME CLOSE. FOR THURSDAY...GUIDANCE REALLY DIVERGES WITH THE HANDLING OF THE FRONT. SOME PUSH IT SOUTH...WHILE SOME TAKE IT BACK NORTH. THE SYNOPTIC FEATURES ARE SUBTLE...SO CONFIDENCE IS TOO LOW TO CHOOSE ONE OVER THE OTHER. ENDED UP BREAKING OUT THE BROAD BRUSH AND PLASTERED 40 POPS OVER THE ENTIRE AREA. THE NAM CONTINUES TO ADVERTISE LOWER 90S IN THE SOUTH TODAY AND WEDNESDAY. THE WARMTH WILL BE MODULATED BY CONVECTION AND ASSOCIATED CLOUD COVER THROUGH THE PERIOD. GENERALLY WENT AT OR A DEGREE OR TWO ABOVE GUIDANCE FOR HIGHS TODAY AND WEDNESDAY. LOWS WILL BE QUITE MILD...ABOUT 25 DEGREES WARMER THAN THE LAST TWO MORNINGS. THE LACK OF CONFIDENCE IN THE LOCATION OF THE FRONT ON THURSDAY WILL MAKE THURSDAYS HIGHS DIFFICULT TO CALL. JUST STAYED CLOSE TO CONSENSUS AT THIS TIME. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 352 AM CDT TUE SEP 25 2012 MODEL INCONSISTENCIES STILL CONTINUE TO PLAGUE US THIS MORNING. MODELS HAVE DECENT RUN TO RUN CONSISTENCY BUT FROM MODEL TO MODEL...THERE IS NOT MUCH BUT IT DOES SEEM TO BE IMPROVING SOMEWHAT. THE 12Z/00Z ECMWF STILL PUSH A FRONTAL BOUNDARY SOUTH ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT...WITH HIGH PRESSURE NOSING INTO OUR AREA. IN FACT...THE ECMWF PUSHES IT SO FAR SOUTH THAT IT DEPICTS THURSDAY NIGHT AS BEING MAINLY DRY...ALTHOUGH SOME LINGERING PRECIP MAY BE POSSIBLE IN THE FAR EAST IN THE EVENING...DUE TO A DEPARTING SHORTWAVE. THE 00Z GFS CONTINUES ITS SCENARIO OF PUSHING THE FRONT NORTH OF THE AREA THURSDAY INTO THURSDAY NIGHT. IT CONTINUES TO HINT AT THE POSSIBILITY OF SOME CONVECTION OVER THE EXTREME NORTHERN COUNTIES THURSDAY NIGHT INTO FRIDAY MORNING...CLOSEST TO THE FRONT. MEANWHILE...BOTH MODELS ARE ACTUALLY PICKING UP ON A SMALL DISTURBANCE IN THE CENTRAL PLAINS (WHICH ORIGINATES IN THE ROCKIES EARLIER IN THE WEEK) ON THURSDAY NIGHT...WHICH MOVES EASTWARD TOWARD THE AREA WITH TIME. THE 12Z ECMWF WEAKENED THIS FEATURE AS IT BECAME ABSORBED IN THE SLIGHT NORTHWEST FLOW OVER THE REGION. THE 00Z GFS AND THE NEW 00Z ECMWF ARE MORE ROBUST WITH THE WAVE AND TRY TO GENERATE PRECIP...MAINLY FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING. SO THERE IS FINALLY SOME MODEL CONSISTENCY WORTHY OF SOME ATTENTION. AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS NOW...THE WEEKEND CONTINUES TO BE THE LARGEST QUESTION MARK OF THE EXTENDED. HOWEVER...THE 00Z RUN OF THE GFS AND ECMWF HAVE ACTUALLY TRIED TO COME INTO BETTER AGREEMENT. THE 00Z ECMWF SHOWS A FAIRLY STRONG UPPER LOW DROPPING DOWN FROM CANADA AND INTO THE GREAT LAKES REGION/UPPER MIDWEST OVER THE WEEKEND. ANOTHER LOBE OF ENERGY ROTATES AROUND THIS UPPER LOW LATE SUNDAY NIGHT AND INTO MONDAY JUST TO OUR WEST...WHICH SHIFTS SOUTH WITH TIME. THE 00Z GFS ATTEMPTS TO DO SOMETHING SIMILAR. IT DEPICTS A LOBE OF ENERGY MIGRATING SOUTH ACROSS THE GREAT LAKES AND BECOMING A CLOSED LOW OVER THE CHICAGOLAND AREA BY 00Z SUN. THIS LOW MIGRATES SOUTHWESTWARD AND ENDS UP NEAR MEMPHIS BY 12 MONDAY...WHERE IT SITS AND SPINS A WHILE. THEREFORE...FOR SATURDAY NIGHT AND BEYOND...PRECIPITATION CHANCES BECOME REAL IFFY. THE 00Z ECMWF DOES NOT INDICATE A LOT OF MOISTURE TO WORK WITH...AND THE 00Z GFS WOULD SAY MAYBE WESTERN KY HAS THE BEST CHANCES RIGHT NOW. WILL GO WITH LOW END POPS FOR THIS PERIOD. AS FAR AS TEMPERATURES...LOOKS LIKE WE WILL LIKELY DROP BACK INTO THE 70S FOR THE EXTENDED PERIOD AS NORTHERLY FLOW TAKES OVER...AND FLOW ALOFT BECOMES NORTHWESTERLY. PLUS...WE COULD BE DEALING WITH CLOUDS AND PRECIP FROM TIME TO TIME. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1250 AM CDT TUE SEP 25 2012 AS THE LOW-LEVEL JET INCREASES OVERNIGHT...LOW-LEVEL WIND SHEAR WILL BE A CONCERN. FOR NOW JUST MENTIONED IT AT KCGI WHERE THE LOW-LEVEL JET WILL BE STRONGEST. SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN MISSOURI AS OF 0530Z WILL GRADUALLY DEVELOP SOUTHEAST TOWARD OUR REGION THROUGH DAYBREAK. IF IT REACHES THE AREA AT ALL...IT WOULD REACH KEVV JUST BEFORE SUNRISE...AND KOWB JUST AFTER SUNRISE. THERE IS A LOT OF WORK THAT NEEDS TO BE DONE TO THE ENVIRONMENTAL SOUNDINGS OVER THE AREA TO GENERATE THUNDERSTORMS...SO CONFIDENCE IS NOT THAT GREAT. WENT WITH VCTS FOR A 4 HOUR PERIOD TO HANDLE THE MORNING TS THREAT. THINGS SHOULD CLEAR OUT FOR THE AFTERNOON...AND SOUTHWEST WINDS WILL GUST UP AROUND 20KTS AT ALL SITES. GUIDANCE INDICATES THAT THERE MAY BE REDEVELOPMENT THIS EVENING IN THE FAR NORTH. IT LOOKS CLOSE ENOUGH TO KEVV TO INSERT ANOTHER PERIOD OF VCTS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...DRS LONG TERM....CW AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 413 AM CDT TUE SEP 25 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 413 AM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO BUILD SOUTHEAST THROUGH SOUTHEAST ILLINOIS AND THE EVANSVILLE TRI STATE AREA EARLY THIS MORNING. IT SHOULD PUSH OUT OF THE AREA BY AROUND 9 OR 10 AM. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...BUT SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. AN OUTFLOW BOUNDARY NEAR OR NORTH OF INTERSTATE 64 SHOULD FOCUS MORE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. THIS ACTIVITY WOULD MOVE EASTWARD ALONG THE INTERSTATE 64 CORRIDOR THROUGH THE EVENING...AND POSSIBLY INTO THE OVERNIGHT HOURS. A STRAY SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE RULED OUT MAINLY IN THE LATE AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL WILL BE A CONCERN FOR THE ENTIRE PERIOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE BEST CHANCES WILL BE WEDNESDAY AS A WEAK COLD FRONT DIPS INTO THE AREA. A STRAY SEVERE STORM CANNOT BE RULED OUT WEDNESDAY AFTERNOON OR EVENING. OTHERWISE...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 10:18 UTC.
2 hail. Local standard time, as filed.
Pea to dime size hail was reported.
Quarter to golf ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407818, 407820.